Domperidone

Hi

I,ve been on domperidone for over three years to help with stomach emptying.this drug now no longer licenced for long term use because of side effects.My GP has prescribed metroclopramide,I don't really want to take this as I had bad side effects when using it during chemo.Haven,t taken anything for four days now and suffering with reflux , bloating and vomiting.Any one had similar problems

Graham

13 Replies

oldestnewest
  • Ironic because my GP took me off metroclopramide because of the side effects and told me all the other drugs were in the same class of drugs and that there was nothing he could prescribe.

  • Thanks Andrew.my GP stressed that the metroclopramide was only for short term use, and has written to my consultant.Feel left a bit high and dry till my appointment with him.

  • My doc won't prescribe metroclopramide because of the possible side effects. I started to take a probiotic (Acidophilus) after reading an article on reflux/nausea and I'm very rarely bothered by either now. Initially I was also taking Gaviscon before going to bed- as a back up, but after taking the probiotic for a few weeks I found that I didn't need the Gaviscon. I don't know whether it will work for you as well but it's definitely worth trying out. I'd recommend using Gaviscon to begin with, just for the first few weeks. Fingers crossed!

  • Thanks will give it s try. I,ve started taking ginger supplement, but early days with that .i,ve often considered probiotic but never took the plunge. I do already take ranitidine and gaviscon at night. I just get the feeling that food I backing up through out the day

  • Graham

    I suffered with bad anxiety when taking metroclopramide. I now take nothing but have to manage my intake carefully. Small & often etc and avoid thing that in know will give me issues. No food after 19:00 stopped my reflux.

    Good luck

    Bruce

  • Thanks Bruce.Thats the way i,ve gone .reduced portion size even more.Think i,m maybe only geting 1000-1200 calories a day at most now,but feeling more settled,just hope it does,nt make fatigue worse.

    Graham.

  • Graham

    A good gastroenterologist may help. I tried that with some success. But if I'm honest expirements worked for me. Smaller portions having the biggest effect.

    Fruit for breakfast then just small portions.

    I struggle with the family evening meal. I want it but the cumulative effect of the day's intake makes it just too much.

  • My husband was taken off domperidone and put on metochlopramide too but the side effects were concerning. Then he discovered our sister in law was on domperidone for nausea so we went to see the doctor to find out why some are on it and sone not and she implied that it was at the gps discretion and has put him back on domperidone but at half the previous dose. It works on so we can't complain but there seems to be inconsistencies across the country amongst gps as to what to do about it.

  • Thanks.

    Was down to one 10mg tablet before my evening meal.every thing was ticking over nicely.Bit of a shock to get all these symtoms back again.

    graham.

  • My reflux almost stopped when I stopped taking omeprazol. Omeprazol only reduces acid. I found my reflux is bile which is alkali. I no longer produce any acid, which is necessary for the proper digestion of food. I believe it was the long term use of omeprazol that caused this. Bile is necessary for the breakdown of fats, so I increased my fat intake and now it is rare that I am awakened by choking on bile reflux. It is easy to find out if it is acid or bile. After vomiting just lick a litmus test strip ( a couple of quid for a hundred on ebay). If it turns red it is acid if green it's alkali. Bile is delivered to the small intestine and should remain there. After oesophagectomy I believe it backs up into the stomach. Because the stomach is designed to hold acid without you feeling it's presence, if it is replaced with bile, the bile will cause a burning feeling in the stomach and make you need to vomit due to the severe discomfort and nausea. My stomach is permanently filling with bile. This is dangerous. To combat it I need to keep drinking to dilute the bile and then vomit, otherwise the stomach gets full and there is no room for food. I always make sure my stomach is empty before eating. But, within an hour the bile build up causes so much pain I have to be sick, however it is not the food that come up, but bile. I have posted about this before and would be interested to know if anyone has tried my suggestions. I hope this helps people to understand the difference between bile and acid, because I believe Dr's have been thinking that when a patient reports heartburn they automatically think it is acid and prescribe anti acid meds which make matters worse as the acid would neutralise the bile. Dr's should make themselves familiar with the difference between bile and acid and order tests to determine which a patient is suffering. My own experience has proved they don't understand the difference. I have had to do my own research and tests to get to where I am today. The Dr's are still at a loss as how to treat the lack of acid I am suffering. Good luck everyone

  • Thanks food for thought

  • Some time the antibiotic erythromicin can be used as a pro kinetic, I was put put on it after the side effects of metocloprimide became too bad, managed for a year on erythromicin before the side effects of that became too bad now back on domperidone but only as an absolute necessity

  • Thanks I guess pro kinetic moves food through stomach

You may also like...